Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Ophthalmological Medicine
Volume 2016 (2016), Article ID 1926178, 4 pages
http://dx.doi.org/10.1155/2016/1926178
Case Report

Photopsias during Systemic Bevacizumab Therapy

Department of Ophthalmology, New York University School of Medicine, New York, NY 10016, USA

Received 21 December 2015; Accepted 28 February 2016

Academic Editor: Maurizio Battaglia Parodi

Copyright © 2016 Heather Leisy et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Background. The authors describe a case of recurrent photopsias in a 56-year-old woman following repeat treatments with systemic intravenous bevacizumab for stage IV ovarian cancer. To our knowledge, this is the first report of photopsias following systemic bevacizumab treatments in a patient with a normal eye exam. Case Presentation. A 56-year-old Caucasian female complained of onset of floaters and flashes in the temporal peripheral field of the right eye 1 day after receiving intravenous of 30 g of 25 mg/mL of systemic bevacizumab for treatment of stage IV ovarian cancer. Ophthalmic examination, including dilated fundus exam, spectral domain optical coherence tomography (SD-OCT) of the optic nerve head, and enhanced depth imaging SD-OCT of the macula, revealed no significant abnormalities. Possible mechanisms are reviewed. Conclusion. We propose that patients who undergo intravenous bevacizumab treatments are questioned for any ocular symptoms and that more systematic evaluations of retinal nerve fiber layer and choroidal effects are obtained in those patients who are on long-term treatment at high doses.